Indiana, 2002

Damaging Winds in Indiana, September 20, 2002

September 20, 2002 · NWS ILN · 4 events in 2 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 20, 2:15 PM EST, 55 minutes earlier.

Area forecast discussion, Sep 20, 2:15 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT THU SEP 19 2002

UPR LVL TROF TO PIVOT ACRS ARE TONIGHT WITH REGION IN RRQ OF 100
KNOT 300 MB JET. THIS RESULTING IN NICE AREA OF UPR LVL DIVERGENCE
CENTERED ACRS FA AT 06Z. THIS COUPLED WITH GOOD AREA OF LLVL
CONVERGENCE OUT AHEAD OF FRONT. RADAR PIX SHWG TSTMS DVLPG ACRS FA
THIS AFTERNOON WITH MORE ORGANIZED LINE OF CONVECTION BACK ACRS
CNTRL INDIANA. PCPN SHOULD CONT TO BECOME MORE WIDESPREAD ACRS FA AS
WE HEAD INTO TONIGHT AND WL GO WITH 100 POPS ACROSS THE BOARD. BEST
CHANCE FOR SVR LOOKS TO BE ACRS WRN PORTIONS OF FA THRU THIS EVNG.
FCST SNDGS INCTG LLVL FLOW BCMG MORE UNIDIRECTINAL TWD 00Z BUT STILL
SOME LLVL SPEED SHEAR PRESENT INTO THIS EVNG SO THREAT FOR ORGANIZED
CONVECTION WILL CONTINUE AS LINE ACRS CNTRL IND MOVES INTO WRN
PORTIONS OF FA.

GOOD NVA OVERSPREADS AREA THRU THE DAY ON SAT. WITH DRIER AIR MOVING
IN ...WL DROP PCPN FM THE W ON SUN AND JUST HANG ON TO A LOW CHC
ERLY IN THE E. ANOTHER S/W ROTATING DOWN ACRS GRT LAKES ON SUN. MSTR
FAIRLY LIMITED BUT AVN TRENDING A LITTLE MORE WET AND WITH SOME LIFT
ACRS AREA...WL INDCT A LOW CHC POP ACRS THE N FOR SUN AFTN. CHC MAY
LINGER INTO ERLY SUN NGT ACRS THE NE BUT WL ONLY KEEP IT IN ONE PD
FOR NOW.

NW LLVL FLOW WL PERSIST ACRS AREA BEHIND FNT THRU THE WEEKEND WITH
WEAK CAA. LLVL THICKNESS SUPPORTING HIGHS NEAR OR JUST BELOW GUID
VALUES FOR HIGHS SO WILL TREND TEMP FCST THAT WAY.

.ILN...NONE.

LOTT

In the hours before

Special weather statement, Sep 20, 9:24 AM EST, 5 hours 46 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1024 AM EDT FRI SEP 20 2002

THE STORM PREDICTION CENTER HAS PLACED THE REGION UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE THIS EVENING AND OVERNIGHT.

A COLD FRONT WILL PUSH EAST ACROSS THE REGION OVERNIGHT. WARM
AND HUMID CONDITIONS AHEAD OF THIS FRONT WILL PROVIDE MODERATE
INSTABILITY. A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA IN
ADVANCE OF THE FRONT.  A FEW OF THESE STORMS MAY BECOME SEVERE WITH
THE MAIN THREAT BEING DAMAGING WINDS. THE BEST THREAT FOR SEVERE
WEATHER WILL OCCUR BETWEEN 6 PM AND 9 PM IN EASTERN INDIANA AND
WESTERN OHIO AND BETWEEN 9 PM AND MIDNIGHT IN CENTRAL OHIO AND
NORTHEAST KENTUCKY.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

AR
Special weather statement, Sep 20, 12:09 PM EST, 3 hours 1 minute before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
109 PM EDT FRI SEP 20 2002

THE STORM PREDICTION CENTER HAS PLACED THE REGION UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL PUSH EAST ACROSS THE REGION OVERNIGHT. WARM
AND HUMID CONDITIONS AHEAD OF THIS FRONT WILL PROVIDE MODERATE
INSTABILITY. A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA IN
ADVANCE OF THE FRONT.  SOME OF THESE STORMS MAY BECOME SEVERE
WITH THE MAIN THREAT BEING DAMAGING WINDS. HOWEVER...THE THREAT
ALSO EXISTS FOR ISOLATED TORNADOES...MAINLY TO THE WEST OF
INTERSTATE 75.

THE BEST THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 5 PM AND 9 PM
IN EASTERN INDIANA AND WESTERN OHIO AND BETWEEN 9 PM AND MIDNIGHT IN
CENTRAL OHIO AND NORTHEAST KENTUCKY.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

The radar

The Indianapolis radar (KIND), 84 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
September 20, 3:10 PM EST to 3:14 PM EST
Where
Fayette County, Glenwood
Measured
50 kt (58 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -85.300

A cement building was destroyed on the Fayette-Rush County line.

Thunderstorm Wind, Wayne

When
September 20, 3:18 PM EST to 3:19 PM EST
Where
Wayne County, Cambridge City
Measured
50 kt (58 mph)
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -85.167

A roof was blown off a building in town. Several trees were knocked down as well.

Thunderstorm Wind, Fayette

When
September 20, 3:25 PM EST to 3:28 PM EST
Where
Fayette County, Connersville
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -85.133

A few trees were blown down.

Thunderstorm Wind, Wayne

When
September 20, 3:45 PM EST to 3:49 PM EST
Where
Wayne County, Richmond
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -84.900

Trees were downed on the north side of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316981, 5316982, 5316980, 5316979.